North Carolina, 2007

Hail and Damaging Winds in North Carolina, June 13, 2007

June 13, 2007 · NWS RAH · 9 events in 8 counties and zones

Mid and upper level impulses rotated southward in deep northerly flow|as a deep closed cyclone spun off the northeast coast. The pulse storms became severe during afternoon heating and quickly diminished with sunset.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Mid and upper level impulses rotated southward in deep northerly flow|as a deep closed cyclone spun off the northeast coast. The pulse storms became severe during afternoon heating and quickly diminished with sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 13, 11:20 AM EST, 35 minutes earlier.

Area forecast discussion, Jun 13, 11:20 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1220 PM EDT WED JUN 13 2007

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN JUST OFF THE EAST
COAST THROUGH FRIDAY... BRINGING COOLER THAN NORMAL TEMPERATURES AND
UNSETTLED WEATHER TO THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
12Z SFC ANALYSIS THIS MORNING SHOWS 1022MB HIGH PRESSURE OVER THE
GREAT LAKES...WITH WEAK SFC RIDGING EXTENDING SOUTHWEST INTO THE
MID-ATLANTIC. DEWPOINTS ACROSS THE STATE THIS MORNING WERE IN THE
MID 50S IN THE MOUNTAINS AND LOWER 60S ELSEWHERE. WEAK NE FLOW FROM
THE SFC UP TO THE TROPOPAUSE WILL PERSIST ACROSS THE AREA TODAY. AN
UPPER LEVEL LOW WILL CONTINUE TO SPIN OFF THE NEW ENGLAND COAST
TODAY...WITH TROUGHING EXTENDING SSW INTO THE SOUTHEAST STATES.

LIKELY POPS AND MOSTLY CLOUDY SKIES APPEAR ON TRACK FOR
TODAY...ALTHOUGH THERE IS SOME UNCERTAINTY AS TO WHETHER OR NOT
SHOWER ACTIVITY AND CLOUD COVER THIS MORNING WILL HAVE ENOUGH OF A
STABILIZING EFFECT TO LIMIT CONVECTIVE COVERAGE THIS AFTERNOON. THE
00Z 06/13 SPC WRF 4KM FORECAST REFLECTIVITY PRODUCT WAS SHOWING
ACTIVITY PRIMARILY THIS MORNING...WITH A LULL IN ACTIVITY FOR THE
MOST PART THIS AFTERNOON. THE 00Z NAM80 IS SHOWING WIDESPREAD LIGHT
QPF ACROSS THE AREA BETWEEN BOTH 12-18Z AND 18-00Z THIS
AFTERNOON...WITH ACTIVITY IN THE NORTH THE FIRST HALF OF
TODAY...SHIFTING SOUTH THIS AFTERNOON. THE GFS DOESNT SEEM TO BE
CAPTURING THE CURRENT ACTIVITY TOO WELL THIS MORNING ACROSS CENTRAL
NC...AND ACTUALLY KEEPS ANY ACCUMULATED PRECIP THROUGH 18Z OVER THE
FAR SOUTHEAST COASTAL PLAIN. THEREFORE...WILL TREND MORE TOWARDS THE
NAM/WRF FOR THE FORECAST THIS AFTERNOON.

THE SPC IS FORECASTING A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON ACROSS CENTRAL NC...WITH THE SLIGHT RISK AREA ACTUALLY
STRETCHING FROM THE GULF COAST NORTH THROUGH THE MID-ATLANTIC INTO
PA AND SOUTHERN NY. IT SEEMS LIKE THE THREAT FOR SEVERE
THUNDERSTORMS WOULD BE LESS TODAY WHEN COMPARED WITH YESTERDAY SINCE
THE H5 LOW AND ASSOC CYCLONIC FLOW ALOFT IS NOW SOUTH OF THE
AREA. HOWEVER...GENERAL TROUGHINESS REMAINS ALOFT OVER THE AREA IN
CONNECTION WITH THE PARENT H5 LOW SPINNING OFF THE NEW ENGLAND
COAST...AND SOME UPPER LEVEL ENERGY WILL BE PRESENT ACROSS THE STATE
THIS AFTERNOON. MORE PERVASIVE CLOUD COVER THIS MORNING WILL HELP
LIMIT INSOLATION. HOWEVER...VIS SAT IMAGERY DOES SHOW BREAKS IN THE
CLOUD COVER ALREADY...AND THE CONVECTIVE TEMP OFF THE 12Z GSO
SOUNDING IS ONLY 77F...SO IT DOES APPEAR THERE WILL BE ENOUGH
HEATING TO PROVIDE SUFFICIENT INSTABILITY FOR DEEP CONVECTION THIS
AFTERNOON. A MODIFIED 12Z GSO SOUNDING (79F TEMP AND 61F DEWPOINT)
YIELDS SFC BASED CAPE VALUES OF 1500 TO 2000 J/KG AND LIFTED INDICES
AROUND -5. THE FREEZING AND WBZ LEVELS THIS AFTERNOON WILL BE
SLIGHTLY HIGHER THAN YESTERDAY...ALTHOUGH STILL LOW FOR THIS TIME OF
YEAR AT AROUND 11 KFT. PROFILES ARE MUCH MORE MOIST TODAY...WITH
PWAT VALUES OF ALMOST 1.50 COMPARED TO AROUND 1.00 YESTERDAY.
ALTHOUGH THE ATMOSPHERE DOES NOT APPEAR AS PRIMED AS YESTERDAY...THE
DATA SUGGESTS THERE WILL STILL BE A POTENTIAL FOR ISOLATED STRONG
AND SEVERE THUNDERSTORMS THIS AFTERNOON...WITH THE PRIMARY THREAT
FROM HAIL AND WET DOWNBURSTS. -VINCENT

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
THE UPPER LEVEL LOW OFF THE NORTH ATLANTIC COAST WILL PERSIST
THROUGH FRIDAY... THEN LIFT TO THE NORTHEAST AND EAST FRIDAY NIGHT.
AS THIS SYSTEM MOVES FURTHER OFFSHORE WE CAN EXPECT A DECREASING
CHANCE OF PRECIPITATION. TEMPERATURES WILL ALSO BE BELOW SEASONAL
NORMS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
SAT NIGHT THROUGH EARLY TUE...MODELS CONTINUE TO SHOW RIDGE
BUILDING ALOFT ALONG THE EAST COAST WITH BERMUDA HIGH PRESSURE AT
THE SURFACE EXPANDING INTO THE SAVANNAH BASIN AND NORTHEAST GULF.
LARGE SCALE SUBSIDENCE AND PREDOMINANT WESTERLY COMPONENT IN THE
LOW LEVEL FLOW FAVORS A DRY PATTERN WITH TEMPERATURES WARMING WELL
ABOVE NORMAL. DAILY HIGHS SHOULD REACH 90 TO 95.

FOR WED...MODELS SUGGEST LOWERING HEIGHTS WITH A TROUGH MOVING
INTO THE OHIO VALLEY. THIS SHOULD PUSH A COLD FRONT AND SURFACE
TROUGH TO THE APPALACHIANS...DESTABILIZING THE AIRMASS FOR AN
INCREASE IN CUMULUS DEVELOPMENT WITH HEATING AND AT LEAST A SLIGHT
CHANCE OF DIURNAL SHOWERS AND TSTMS LATE WED. HIGHS UPPER 80S TO
AROUND 90. -RFG

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
EXPECT QUICK DEVELOPMENT OF CONVECTION GIVEN THE AMOUNT OF
MOISTURE IN PLACE... WEAK LOW LEVEL CONVERGENCE... AND PERTURBATIONS
ROUNDUING THE OFFSHORE UPPER LEVEL LOW AND TRACKING DOWN THE
MIDATLANTIC COAST. SCATTERED SHOWERS AND STORMS ARE LIKELY BEFORE
19Z. PRECISE TIMING AND COVERAGE ARE STILL AT ISSUE THOUGH... AND
FOR THIS REASON HAVE KEPT PRECIP MENTION AS VCSH AND A TEMPO FOR A
CB. ANY SHOWERS AND STORMS ARE LIKELY TO MOVE FROM NORTHEAST TO
SOUTHWEST... AND WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...
ISOLATED DAMAGING WIND GUSTS... AND NEARLY CONTINUOUS LIGHTNING
STRIKES... AND AVIATION INTERESTS WILL WANT TO KEEP A CLOSE WATCH
ON RADAR AND OBSERVATIONS THROUGH THE DAY. THEN... STARTING THIS
EVENING THE DEEP ONSHORE FLOW WILL BEGIN TO BRING IN COOLER AND
MORE STABLE AIR IN THE LOW LEVELS... AND HAVE HIGH CONFIDENCE IN
THE DEVELOPMENT OF MVFR-IFR FOG AND IFR-LIFR CEILINGS TONIGHT.
HAVE BROUGHT IN MVFR-IFR CEILINGS AND FOG AFTER 08Z.

LOOKING BEYOND THIS TAF VALID PERIOD... PATCHY IFR CLOUDS AND FOG
ARE POSSIBLE BEFORE AND NEAR DAYBREAK FRIDAY... OTHERWISE NO
AVIATION HAZARDS ARE EXPECTED THROUGH SUNDAY. -GIH/RFG

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...
NEAR TERM...VINCENT
SHORT TERM...VINCENT
LONG TERM...RFG
AVIATION...RFG
Hazardous weather outlook, Jun 13, 4:00 AM EST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
500 AM EDT WED JUN 13 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-140900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
500 AM EDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING. SCATTERED
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS AN UPPER LEVEL LOW
LINGERS OVER THE NORTH ATLANTIC COAST.

THE PRIMARY THREAT WILL BE LARGE HAIL... DAMAGING WINDS AND
EXCESSIVE LIGHTNING. SOME OF THE STORMS COULD PRODUCE CONTINUOUS
LIGHTNING. THE RISK OF SEVERE WEATHER WILL DIMINISH AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH THE EVENING.
STORM SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER
IMMEDIATELY TO THE NATIONAL WEATHER SERVICE IN RALEIGH.

RHJ

In the hours before

Special weather statement, Jun 13, 11:15 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1215 PM EDT WED JUN 13 2007

NCZ041-131715-
WAKE-
1215 PM EDT WED JUN 13 2007

...A STRONG THUNDERSTORM WILL MOVE ACROSS WAKE COUNTY THROUGH 115 PM
EDT...

AT 1215 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LAKE WHEELER...OR ABOUT 6 MILES SOUTHWEST OF RALEIGH...MOVING
SOUTHWEST AT 10 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR GARNER AROUND 1220 PM EDT...
LAKE WHEELER AROUND 1235 PM EDT...FUQUAY-VARINA AROUND 115 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.

VINCENT

The radar

The Raleigh/Durham radar (KRAX), 31 km away, was scanning. The volume nearest the first event began at 16:55 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Wake

When
June 13, 11:55 AM EST
Where
Wake County, 3 mi SE of Apex
Measured
0.75 in hail
Reported by
Public
Coordinates
35.699, -78.832

Penny size hail was reported at Knight's Play Golf Course on Ten Ten Road.

Hail, Chatham

When
June 13, 12:20 PM EST
Where
Chatham County, 4 mi E of Farrington
Measured
0.75 in hail
Reported by
Public
Coordinates
35.800, -78.949

Penny size hail was reported near the intersection of New Hope Church and Yates Mill Road near the Wake County line.

Thunderstorm Wind, Richmond

When
June 13, 12:50 PM EST
Where
Richmond County, 6 mi SE of Mangum
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.069, -79.905

Several trees were blown down blocking several roads in the Grassy Island area near Blewett Falls Lake.

Hail, Harnett

When
June 13, 12:58 PM EST
Where
Harnett County, 2 mi SW of Lillington
Measured
0.88 in hail
Reported by
Public
Coordinates
35.380, -78.855

Thunderstorm Wind, Anson

When
June 13, 1:05 PM EST
Where
Anson County, 8 mi N of Morven
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.986, -80.000

The Department of Transportation reported several trees down blocking roads in the area.

Hail, Cumberland

When
June 13, 1:43 PM EST
Where
Cumberland County, 1 mi NNE of Eastover
Measured
0.75 in hail
Reported by
Public
Coordinates
35.113, -78.773

Hail, Cumberland

When
June 13, 2:01 PM EST
Where
Cumberland County, 1.33 mi SW of Hope Mills
Measured
0.75 in hail
Reported by
Public
Coordinates
34.956, -78.967

Penny size hail was reported near the Hope Mills Golf Course.

Hail, Hoke

When
June 13, 3:03 PM EST
Where
Hoke County, 2 mi SSE of Ashley Hgts
Measured
0.75 in hail
Reported by
Public
Coordinates
35.073, -79.367

Penny size hail was reported near the town of McCain on Highway 211.

Hail, Randolph

When
June 13, 3:20 PM EST
Where
Randolph County, 12 mi SW of Asheboro
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.577, -79.981

Hail was reported along Highway 49.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26658, 26659, 26666, 26660, 26667, 26661, 26662, 26664, 26665.